Posted By CCF Neurology MD - AY on September 10, 1998 at 19:10:17:
In Reply to: 5HTP for Hyperacusis and Depression posted by David Pearl on September 09, 1998 at 18:19:23:
I suffer from hyperacusis (a collapsed tolerance to sound) and depression. I hear thta 5-HTP helps both. Some questions for any physicians out there. How long of a trail should I give it ? What dose ? How many times a day ?
email me at ***@**** and let me know !
Thanks in advance !
PS-Anyone have any good remedies for noise induced tinnitus, hearing loss, or balance disorders ?!!!
Thanks for your question. It is largely agreed upon by physician who treat
patients manifesting clinical depression (e.g. psychiatrists, internist, etc.)
that this disorder is caused in part by an imbalance in the serotonin system
(or 5-HT, 5-hydroxytryptamine). It is also known that 5-HTP is one of the
precursors of 5-HT, that is the body can transform the former into the latter.
There were a number of medical publications in the 80s advocating the use of
5-HTP as treatment of depression. Nowadays, however, the most commonly
used class of anti-depressants are the SSRIs (Selective Serotonin Re-uptake
A survey of the medical literature over the last 25 years yielded the
following article that reviews the possible correlation between 5-HT
and hyperacusis. This article was not intended and is not written in
layman's terms, but you can find it in good university libraries:
Is central hyperacusis a symptom of 5-hydroxytryptamine (5-HT) dysfunction?
J Laryngol Otol 1995 Oct;109(10):915-21 (ISSN: 0022-2151)
I hope this information is helpful.
This information is provided for general medical education purposes only.
Please consult your doctor regarding diagnostic and treatment options.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.